Louisiana reports first vaping death
(WAFB) - The Louisiana Department of Health (LDH) confirmed on Monday, Nov. 18 the first death linked to a vaping-associated lung injury, or EVALI, in the state. LDH was unable to provide specifics about the deceased individual due to privacy concerns.
Dr. Abdullah Moosa, a pulmonologist at Our Lake of the Lake, says it just amplifies their concern over vaping and the devastating effects in can have on users.
"This is a major public health concern,” Dr. Moosa said.
LDH says the outbreak in Louisiana now includes 30 total cases. Among the Louisianans with these lung illnesses/injuries, the primary exposure factor is a combination of nicotine and THC (tetrahydrocannabinol), the main active ingredient in marijuana. Moosa says they have also seen some serious cases at OLOL.
“We have several patients that we’ve seen over the last two or three months here at The Lake with vaping related illnesses, including one that’s been in a very life-threatening condition and on a breathing machine for a few days,” he added. “If you’ve vaped in the past 90 days, you remain theoretically at risk for vaping-related illness," the doctor said.
According to LDH statistics, the median age of people diagnosed with a vaping-related lung illness is 29. The youngest person is 17 and the oldest is 71.
The combination of nicotine and THC accounts for more than half of all illnesses (55%) in Louisiana, though one in five individuals (21%) with EVALI report use of nicotine alone, LDH reports.
"The most common population that we're seeing affected is young, college-aged kids, particularly white kids," Dr. Moosa said.
There are still a lot of unknowns around vaping and experts say it’s important for parents to have conversations with their children about steering clear in order to stay safe.
“Some of these patients end up very, very sick and in a very life-threatening state, so I would strongly encourage people to stay away from any form of vaping,” Dr. Moosa said.
Users of vaping products are urged to immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea, diarrhea, fatigue, weight loss, and vomiting.
LDH provided the following recommendations to users of vaping products:
- Discontinue using vaping products
- Do not purchase vaping products off the street and do not modify them or use substances not intended for use by the manufacturer
- Youth, young adults, and pregnant women, as well as adults who do not currently use tobacco products, should not use vaping products
- Adults who do not currently use tobacco products should not start using vaping products
- Adults who are vaping should not smoke combustible cigarettes as a replacement for nicotine (e-cigarettes and other vaping devices are not FDA approved as smoking cessation tools)
- Monitor for symptoms of severe side effects if you do use vaping products. If you do develop symptoms, seek medical attention.
Copyright 2019 WAFB. All rights reserved.